Wisconsin, 2014Tornado and Flash Flooding in Wisconsin, August 18, 2014
August 18, 2014 · NWS GRB · 8 events in 4 counties and zones
The combination of copious moisture, an approaching upper level system, and a warm front across Wisconsin resulted in the formation of thunderstorms along the front. The storms produced heavy rain, causing isolated flash flooding, as they trained across the same area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of copious moisture, an approaching upper level system, and a warm front across Wisconsin resulted in the formation of thunderstorms along the front. The storms produced heavy rain, causing isolated flash flooding, as they trained across the same area. The storms also dropped large hail and a brief tornado developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 18, 2:52 PM CST, 8 minutes earlier.
Area forecast discussion, Aug 18, 2:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
352 PM CDT MON AUG 18 2014
FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE
.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 351 PM CDT MON AUG 18 2014
THUNDERSTORMS CHANCES AND HEAVY RAINFALL ARE THE MAIN CONCERNS
THOUGH TUESDAY.
STORMS DEVELOPED THIS AFTERNOON NEAR A SURFACE WARM FRONT THAT WAS
ACROSS THE SOUTHWEST THIRD OF THE FORECAST AREA AS OF 19Z. WATER
VAPOR IMAGERY SHOWED SOME SHORT WAVE ENERGY MAKING ITS WAY INTO
THE STATE AS WELL...AND LOCAL MESOANALYSIS INDICATED MUCAPE VALUES
IN THE 500-2000J/KG RANGE BEHIND THE FRONT WHERE TEMPERATURES WERE
IN THE LOWER TO MIDDLE 80S AND DEW POINTS WERE IN THE MID 60S TO
LOWER 70S. 12Z SOUNDING FROM KMPX AND KGRB BOTH HAD PWATS OF AT
LEAST 1.6 INCHES AND BUFKIT SHOWED LONG SKINNY CAPE AT KGRB SO
HEAVY RAIN LOOKS LIKE A GOOD BET.
WOULD EXPECT STORMS TO CONTINUE THROUGH AT LEAST EARLY
EVENING...PRODUCING HEAVY RAINFALL AND POSSIBLY SOME HAIL AND
GUSTY WINDS. MORE STORMS WERE UPSTREAM IN WESTERN
WISCONSIN...EAST OF A COLD FRONT AND AHEAD OF AN APPROACHING UPPER
LEVEL CYCLONE SO PERIODS OF SHOWERS AND STORMS WILL CONTINUE
TONIGHT AND INTO TUESDAY UNTIL THE UPPER SYSTEM MOVES AWAY.
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 351 PM CDT MON AUG 18 2014
CLOSED LOW WILL MOVE SLOWLY SOUTHEAST INTO NORTHERN
LOWER MICHIGAN TUESDAY NIGHT AS A COLD FRONT EXITS THE AREA. DRIER
AIR AND SUBSIDENCE BEHIND IT SHOULD CAUSE ANY REMAINING SHOWERS TO
DISSIPATE AND WE SHOULD HAVE DRY AND SEASONABLE WEATHER WEDNESDAY
AND WEDNESDAY NIGHT.
THE FRONT IS FORECAST TO RETURN NORTHWARD THURSDAY AS UPPER FLOW
BECOMES SOUTHWEST. THIS SHOULD PRODUCE AN AREA OF ELEVATED SHOWERS
AND THUNDERSTORMS AS IT APPROACHES FROM THE SOUTHWEST. THE MODELS
SUGGEST IT WILL STALL TO OUR SOUTH AND WE MAY HAVE DRY WEATHER
FRIDAY UNTIL IT MOVES NORTH AGAIN SATURDAY. IF THE FRONT GETS
NORTH OF THE FORECAST AREA SATURDAY AFTERNOON IT COULD GET UP TO
90F ACROSS THE SOUTH BUT THESE FRONTS OFTEN GET HELD UP BY COLD
OUTFLOW OR SOUTHEAST FLOW OVER COOL LAKE MICHIGAN. ALL THE MODELS
SUGGEST THAT A COLD FRONT WILL MOVE THROUGH SUNDAY WITH DRY AND
COOLER WEATHER TO FOLLOW.
&&
.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 102 PM CDT MON AUG 18 2014
CHANCES ARE LOW FOR VFR CONDITIONS WITHOUT THUNDERSTORMS THROUGH
MIDDAY TUESDAY. PLENTY OF CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT AS A FRONT AND UPPER LEVEL CYCLONE MOVE INTO THE
STATE. THOUGH MOST OF THE AREA WAS DRY AT TAF ISSUANCE TIME...WAS
UNABLE TO TIME SPECIFIC PERIODS OF DRY WEATHER AFTER INITIAL
CONVECTION GETS GOING SO THERE IS PLENTY OF PRECIPITATION IN THE
TAFS. MOST CIGS ACROSS THE AREA WERE IFR AS OF 17Z BUT THERE WERE
SOME MVFR AND VFR CIGS IN THE FAR EASTERN PART OF THE STATE. THERE
WAS ALSO IFR AND MVFR FOG IN THE NORTH.
&&
.HYDROLOGY...
ISSUED AT 351 PM CDT MON AUG 18 2014
WILL CONTINUE THE HYDROLOGIC OUTLOOK FOR THE
POSSIBILITY OF HEAVY RAINS WITH WEAK UPPER WINDS AND HIGH MOISTURE
IN THE ATMOSPHERE ALLOWING FOR SLOW MOVING STORMS AND VERY HEAVY
RAINS.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....MG
LONG TERM......RDM
AVIATION.......MG
HYDROLOGY......RDM
Hazardous weather outlook, Aug 18, 10:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1150 AM CDT MON AUG 18 2014
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1150 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL WISCONSIN THIS AFTERNOON AND EARLY EVENING...ROUGHLY SOUTH
OF HIGHWAY 10.
OTHERWISE...THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS
AN UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO THE WESTERN GREAT
LAKES REGION. LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE MAIN THE THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT.
A FEW OF THE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS. THERE IS A CHANCE FOR MORE STORMS CAPABLE OF
PRODUCING HEAVY RAINFALL FOR THE LATER HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF HEAVY RAINFALL
TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.
LMZ521-522-541>543-190615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1150 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS AN UPPER
LEVEL LOW PRESSURE SYSTEM DROPS INTO THE WESTERN GREAT LAKES
REGION. A FEW OF THE STORMS MAY CONTAIN GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS COULD BE A HAZARD TO MARINERS MONDAY AND
TUESDAY...AND AGAIN THE LATER HALF OF THE WEEK. THERE IS ALSO THE
POSSIBILITY OF FOG FORMING OVER LAKE MICHIGAN LATER THIS WEEK AS
WARM AND HUMID AIR MOVES OVER THE COOLER LAKE WATER.
TE/TH
In the hours before
Special weather statement, Aug 18, 1:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT MON AUG 18 2014
WIZ030-031-036>038-045-048-182045-
MARATHON-OUTAGAMIE-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WINNEBAGO-
255 PM CDT MON AUG 18 2014
...SPECIAL WEATHER STATEMENT...
AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH TORRENTIAL RAINS OVER MUCH OF
PORTAGE...WAUPACA...NORTHERN WAUSHARA AND SOUTHERN WOOD COUNTIES.
THEY ARE MOVING SLOWLY EAST AT 15 MPH.
THE VERY HEAVY RAINS WILL AFFECT STEVENS POINT...PLOVER...AMHERST
AND WAUPACA BETWEEN 250 PM AND 400 PM. WATCH OUR FOR PONDING OF
WATER ON ROADS.
RDM
Local storm report, Aug 18, 2:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
334 PM CDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HEAVY RAIN NEKOOSA 44.31N 89.88W
08/18/2014 M1.10 INCH WOOD WI TRAINED SPOTTER
FELL IN THE PAST HOUR.
&&
ASHLEYAEvent by event
3 hail, 2 flash flood, 1 tornado, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Waupaca
- When
- August 18, 3:00 PM CST to 4:15 PM CST
- Where
- Waupaca County, 0.53 mi S of Waupaca to 1.25 mi NW of Waupaca
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.342, -89.069
Heavy rainfall from thunderstorms caused street and basement flooding in downtown Waupaca. Overloaded storm sewers caused manhole covers to blow off in the city.
Tornado, Winnebago
- When
- August 18, 3:23 PM CST to 3:25 PM CST
- Where
- Winnebago County, 3.32 mi NE of Winchester to 4.03 mi NNE of Larsen
- Rating
- EF0
- Path length
- 2.06 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 44.230, -88.618
A tornado developed and caused minor damage as it moved east near Shady Lane in rural northern Winnebago County. The weak tornado (EF0) caused two single wood power poles to partially lean in saturated soil (DI 24, DOD 1) and knocked over a few trees and limbs (DI 28, DOD 2 and 3). Swirl marks could be seen in a field of tall grass. The tornado was not in contact with the ground during the entire path length. Peak winds were estimated at 65 to 75 mph.
Heavy Rain, Winnebago
- When
- August 18, 3:45 PM CST to 4:25 PM CST
- Where
- Winnebago County, 0.19 mi SW of Oshkosh
- Reported by
- Trained Spotter
- Coordinates
- 44.018, -88.553
Heavy rain caused minor street flooding in downtown Oshkosh.
Hail, Winnebago
- When
- August 18, 3:51 PM CST
- Where
- Winnebago County, Menasha
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.200, -88.450
Nickel size hail fell at Menasha.
Hail, Outagamie
- When
- August 18, 4:10 PM CST
- Where
- Outagamie County, 3.34 mi W of Appleton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.262, -88.466
Nickel size hail fell near the intersection of College Avenue and U.S. Highway 41 in the Appleton area.
Thunderstorm Wind, Wood
- When
- August 18, 4:20 PM CST
- Where
- Wood County, 1.21 mi SE of Nekoosa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.310, -89.880
Thunderstorms produced winds downed trees and power lines, and dropped dime size hail, in Nekoosa.
Flash Flood, Wood
- When
- August 18, 4:30 PM CST to 5:30 PM CST
- Where
- Wood County, 1.21 mi SE of Nekoosa to 0.57 mi WSW of Nekoosa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -89.880
Heavy rainfall from thunderstorms caused street flooding in Nekoosa where water was up to a car door on Cedar Street and Wood Avenue.
Hail, Wood
- When
- August 18, 4:30 PM CST
- Where
- Wood County, 1.7 mi NW of Wisconsin Rapids
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.400, -89.840
Penny size hail fell at Wisconsin Rapids.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539937, 528564, 539951, 539940, 539941, 539944, 539939, 539943.